Acute Pulmonary Embolism in COVID-19 Disease: Case Report


Creative Commons License

Okuturlar Y. , Güneş R., Çelik B. N. , Nasirov N., Köksal I.

Turkish Journal of Internal Medicine, vol.3, no.1, pp.149-150, 2021 (Other Refereed National Journals)

  • Publication Type: Article / Case Report
  • Volume: 3 Issue: 1
  • Publication Date: 2021
  • Title of Journal : Turkish Journal of Internal Medicine
  • Page Numbers: pp.149-150

Abstract

Background Dyspnea in COVID-19 disease is an important finding in hospital admitted patients. Anticoagulant drugs are indispensable for treatment in COVID-19. Meanwhile, the development of pulmonary embolism determines the duration of maintenance anticoagulant therapy. Here, we present a case diagnosed with pulmonary embolism during the investigation of dyspnea etiology after the diagnosis of COVID-19.

Material and Methods A 73-year-old male patient applied to the emergency department of our hospital through the emer- gency service due to acute respiratory distress.
Results The patient has been receiving COPD treatment for fifteen years and stated that he frequently experienced respi- ratory distress, especially in the autumn-winter period. The patient stated no fever, weakness, joint or muscle pain other than respiratory distress. On physical examination, room air SpO2 was measured as 80%, respiratory rate 27/min, pul- se 120/min/rhythmic, blood pressure 160/80 mmHg, fever 36.7 °C, and lung examination revealed rales and diffuse rhonchi in both lungs. In the laboratory tests performed for the further evaluation of the patient; leukocyte 16,180/mm3, neutrophil 89.3%, lymphocyte 5.1%, CRP 15.73 mg/dL, PT 13.1 sec, INR 1.1, D-dimer >35.2 ug/mL, ferritin 315 ng/ mL, albumin 2.5 g/dL, lactate dehydrogenase 340 IU/L, total bilirubin 1.42 mg/dL, direct bilirubin 0.67 mg/dL, troponin I 0.303 ng/mL, B-natriuretic peptide (NT-proB- NP) 4,442 pg/mL, calcium ( Ca) 8.10 mg/dL and in arterial blood gas assessment, pH 7.352 mmHg, pCO2 32.8 mmHg, paO2 74.0 mmHg, HCO3act 17.8 mmol/L, HCO3std 19.1 mmol/L, sodium 134 mg/dL, potassium 4.52 mg/dL, Ca+2 1.16, glucose 273, and lactate 7.13. Thoracic CT was per- formed to evaluate for COVID-19 and COPD. Afterward, the nasopharynx swab was taken, and the COVID-19 PCR test was performed. The patient was hospitalized because the thorax CT image was compatible with COVID-19 and em- pirical COVID-19 treatment; favipiravir and dexamethasone were started. One day later, the PCR test was positive. Be- cause of the patient's higher D-dimer height (>35.2 ug/mL) than expected in COVID-19, blood gas compatible with em- bolism and high accompanying lactic acid value (7.13). The patient’s left lung was bilateral lower partial embolic filling defects were detected in the lobe lobar branches and left lung lingula branch. It was observed to be compatible with pul- monary embolism. Echocardiography was normal. When the patient and his relative were questioned again to evaluate the etiology of pulmonary embolism, the patient had a di- sease other than COPD, hypercholesterolemia, and inguinal hernia, and there was no coagulation disorder in the family or the patient, only the patient's father had cancer history (prostate cancer), and the patient had coronary angiography twice It was learned that the patient had no MI, no accident history, and the patient was mobilized in his daily life. To evaluate the presence of malignancy or deep vein thrombo- sis, whole abdominal USG and color doppler USG of both lower extremities were performed. Thrombus material was observed in the right cruris popliteal vein branches on color doppler USG. RT-PCR test was negative on the 6th day of hospitalization. On the 17th day of his hospitalization, the patient who lost his need for oxygen was given an anticoa- gulant to come to the polyclinic; oxapar was discharged with 2x0.6 mg treatment.

Conclusions During the pandemic period, it is important to evaluate patients at risk for pulmonary embolism more clo- sely, especially the rapid initiation of anticoagulation therapy from the first day of symptoms, in terms of possible thrombo- sis complications. The initiation of anticoagulant treatment in this patient, whose COVID-19 test was negative on the 6th day of his arrival, was due to the delay in the patient’s admis- sion to the hospital. After being evaluated with the D-dimer test, every patient over the age of 65 should receive anticoa- gulant treatment from the first day of symptoms.